Tornadoes · United States · Texas · 2023

Unrated tornado, Aspermont Arpt, Texas, June 17, 2023

This Unrated tornado ran 4.3 miles across Stonewall County on June 17, 2023, touching down at 6:18 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
June 17, 2023
Touchdown
6:18 PM CDT (23:18 UTC)
Lifted
6:49 PM CDT (23:49 UTC)
On the ground
31 minutes
Path length
4.3 miles (6.9 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Stonewall County
Touchdown point
32.986, -100.370
Lift-off point
32.961, -100.267
Record number
2306171718-01

What the Weather Service recorded

On the afternoon of the 17th, isolated supercell thunderstorms developed across the Rolling Plains, east of a dryline. These storms were aided by a short wave trough moving through northeastern New Mexico but much of the local area in West Texas remained capped leading to only isolated development. Very strong instability led to hail up to golf ball size in Kent County. This same supercell thunderstorm went on to produce a tornado in far southern Stonewall County over open ranch land.

Numerous storm chasers reported a tornado in far southern Stonewall County over open ranch land. No known damage occurred.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the tornado touched down at Jun 17, 2:31 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jun 17, 2:31 PM CDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
231 PM CDT Sat Jun 17 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Sunday)
Issued at 224 PM CDT Sat Jun 17 2023

As of 1:30 pm the dryline was located from Hart to Levelland to
Welch. This dryline will continue to shift to the east this
afternoon to near the I-27/US-87 corridor. Ahead of the dryline,
southeast winds are bringing upper 60s to lower 70s dewpoints into
the forecast area. A shortwave trough was denoted in water vapor
imagery shifting east across northeastern New Mexico this afternoon
and the lift from this wave should assist in thunderstorm
development later this afternoon. Quite a bit of capping remains
across the forecast area however guidance indicates a small corridor
in the vicinity of the dryline where capping should be minimized with
700mb temps around 12-13 degrees C. Convergence along the dryline in
combination with increasing lift from the shortwave should be
capable of breaking through the marginal cap and hence isolated to
scattered convective development is expected. CAM guidance has
been more robust with convective development across our area with
the past several runs as well boosting confidence in that scenario
therefore have increased PoP chances across the Rolling Plains
and far southeastern Texas Panhandle. The environment will be
conducive for supercellular development as effective bulk shear
values of 50-60 kts are in place thanks in part to a 100kt 250mb
jet streak rotating over the area. Thermodynamically we are also
primed as lapse rates steepen with the approaching shortwave
leading to MLCAPE values of 2000-3000 J/Kg along the I-27/US-87
corridor and points east. Therefore, if a thunderstorm can break
through the cap severe weather is likely to occur and with nearly
straight hodographs splitting supercells would be possible. With
limited low-level hodograph curvature and drier air near the
surface the main threats will be large hail up to tennis balls and
damaging wind gusts to 75 mph. This activity will race off to the
east this evening with dry conditions expected by sunset.

A weak cold front will drop south through the forecast area late
tonight shifting winds to the north. These northerly winds will help
temperatures cool a bit more tonight compared to yesterday with 50s
across the far southwestern Texas Panhandle to northwestern South
Plains and 60s elsewhere. Upper-level ridging will begin to expand
over the forecast area on Sunday with the ridge axis remaining to
our west. This will keep skies mostly sunny with temperatures
warming back into the 90s area wide. /WI

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 224 PM CDT Sat Jun 17 2023

No significant changes to the extended forecast. High heat
approaching advisory levels (especially over the southern South
Plains) can be expected the first half of the upcoming work week.
The the center of the persistent subtropical ridge meandering over
northern Old Mexico will continue to do so through the extended
period, with an amplified ridge axis extending north through Texas
into the remainder of the Plains states. A signal for increased
precipitation chances due to shortwaves from the Polar Jet well to
our north transecting the ridge axis later in the week will help to
'cool' temperatures back into the 90s for Thursday and Friday. High
heat will return for the beginning of next weekend as the ridging
expands across western CONUS with no Polar Jet intrusions to
interrupt the increasing H50 heights and thickness'.

&&

.AVIATION...
(18Z TAFS)
Issued at 1249 PM CDT Sat Jun 17 2023

VFR conditions are expected through the majority of this TAF
period. A dryline will mix east through the day today with breezy
southwesterly winds developing behind it therefore KLBB and KPVW
should see breezy conditions this afternoon and early evening. A
few thunderstorms may be possible along and east of the Caprock
escarpment this afternoon and early evening as well. If
thunderstorms develop large hail, gusty and erratic winds, and
frequent lightning will be likely. It remains unclear if
thunderstorms will impact KCDS so have left any mention out of the
TAF at this time but the most likely time frame would be between
20z and 01z. Winds just off the surface will quickly ramp up this
evening leading to a period of LLWS however as a cold front moves
south these winds will weaken late tonight.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...58
LONG TERM....55
AVIATION...58
Hazardous weather outlook, Jun 17, 2:13 PM CDT, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
213 PM CDT Sat Jun 17 2023

TXZ021>044-181915-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
213 PM CDT Sat Jun 17 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

There is a slight chance of severe thunderstorms developing near the
Caprock escarpment late this afternoon and then moving into the
Rolling Plains through the early evening. Large hail up to tennis
ball size and damaging wind gusts to 75 mph are the primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms may be possible Wednesday through Friday across
portions of the far southern Texas Panhandle, South Plains and
Rolling Plains.

Temperatures will approach 100 to 105 degrees across portions of the
South Plains and Rolling Plains Monday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Midland Regional, TX (KMAF), 12:00Z

11.3 hours before the tornado, 210 km from the path. June 17, 2023.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2023-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 247 joules per kilogram, CIN -366, lifted condensation level 2876 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Midland Regional, TX at 12:00Z on 2023-06-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 59 square meters per square second, 0 to 6 km bulk shear 40 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-366 J/kg
Surface CAPE
1340 J/kg
Mixed-layer LCL
2876 m above ground
0-6 km bulk shear
40 kt
0-1 km bulk shear
10 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

The surface observations

Sweetwater/Avenger Field Airport (SWW), 58 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dyess AFB radar (KDYX), 111 km away, was scanning. The volume nearest the touchdown began at 23:19 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2023 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of June 17, 2023

8 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 171:50 PM MDTEF0Las Animas, CO2.010
June 174:30 PM CDTEF0Baldwin, AL3.620
June 176:08 PM CDTUnratedBeaver, OK2.250
June 176:45 PM CDTUnratedFisher, TX1.050
June 177:42 PM CDTEF1Harper, OK8.5300$42,000
June 179:24 PM CDTUnratedAlfalfa, OK1.530
June 1712:40 AM CDTEF1Rogers, OK10.91,000$75,000
June 1712:56 AM CDTEF1Rogers, OK5.2800$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.